MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE PRELOADED SPHINCTEROTOME V (DISTAL WIREGUIDED)

OLYMPUS MEDICAL SYSTEMS CORP. SINGLE USE PRELOADED SPHINCTEROTOME V (DISTAL WIREGUIDED)
Model Number KD-VC611Q-07301S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/27/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject has not yet been received for evaluation.The cause of the reported issue is unknown at this time.Follow ups to customer regarding event reported is in progress.To date, no response is received.Investigation is ongoing.This report will be supplemented accordingly following investigation.
 
Event or Problem Description
Breakage of the cutting wire of the sphincterotome during a digestive endoscopy procedure was reported.According to the report, this incident has occurred repeatedly with different lot numbers (lot number 14v and 15v).Increased procedure time (unknown time) was reported due to device change however, there was no patient harm or injury reported due to the event.This report is for lot 14v.This report is related to a report with patient (b)(6).
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the investigation results, a likely mechanism causing the broken cutting wire might be the following: high frequency current was applied between the cutting wire and the tissue at the point of the contact.As a result, the current density at the contact area increased, and the cutting wire became instantly hot.High frequency current was applied when the cutting wire and the tissue were being close to each other.As a result, an electrical discharge occurred, and the cutting wire became instantly hot.High frequency current was applied when the distal end of the device was not protruded enough from the endoscope until the rear end of the cutting wire was in the field of view.The cutting wire and the tissue were being close to each other.As a result, an electrical discharge between the cutting wire and the distal end of the endoscope occurred, and the cutting wire became instantly hot.Since the device was not returned for evaluation, the definitive root cause of the reported issue could not be determined.The following information is stated in the instructions for use: "since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strong.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the sphincterotome from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct, and/or damage of the endoscope could result.Please follow the instructions below when carrying out sphincterotomy with the guidewire in place.Failure to observe these warnings could lead to injury to the patient, operator, and/or assistant, and may damage the endoscope, instrument, and/or endotherapy accessory.Do not use the guidewire in combination with any high-frequency therapeutic device that is not intended for sphincterotomy.Do not use the guidewire in combination with any high-frequency therapeutic device whose electrode is in direct contact with the guidewire.Set the output mode of the electrosurgical unit to ¿cut¿ or ¿blend¿.Activate the unit after confirming that the cutting wire of the sphincterotome is in contact with the target tissue.Do not use the guidewire if it has excessive bends, broken areas on the guidewire surface, or other damages.The portion of the guidewire extending from the endoscope¿s biopsy valve should be kept away from the patient, operator, and assistant.Do not withdraw the guidewire during a sphincterotomy.When inserting the instrument into the endoscope, be sure that the cutting wire is parallel to the tube.Otherwise, the metal part of the forceps elevator may contact the cutting wire and peel off the coating material.Do not insert the instrument into the endoscope when the cutting wire is tightened.Doing so may extend the distal end of the insertion portion from the endoscope tip abruptly.This could cause patient injury, such as perforations, bleeding, or mucous membrane damage.It could also damage the endoscope and/or sphincterotome.Do not activate output while tissue is in contact with the torn or damaged coated portion of the distal end.If output is activated while tissue is contacting the torn or damaged coated portion due to insertion into or withdrawal from an endoscope, leakage current, decreased output, and/or thermal injury could result.Do not activate output while the torn or damaged coated portion is in contact with the forceps elevator.Such activation could break the cutting wire at the tear or damage of the coated portion.It may also cause the coated portion to drop into the body.Be sure that the rear end of the cutting wire is extended from the distal end of the endoscope.In case the cutting wire contacts the forceps elevator, insufficient output or unintended tissue injury may occur.When activating output, set the output mode of the electrosurgical unit to ¿cut¿ or ¿blend¿.Activating output in the ¿coagulation¿ mode could break the cutting wire." olympus will continue to monitor field performance for this device.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on h4 device manufacturer date.H4 - device was manufactured in april of 2021.

Brand Name
SINGLE USE PRELOADED SPHINCTEROTOME V (DISTAL WIREGUIDED)
Common Device Name
SINGLE USE PRELOADED SPHINCTEROTOME
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key13660953
Report Number8010047-2022-03872
Device Sequence Number17466647
Product Code KNS
UDI-Device Identifier04953170371332
UDI-Public04953170371332
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K141991
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberKD-VC611Q-07301S
Device Lot Number14V
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/04/2022
Supplement Date Received by Manufacturer04/08/2022
05/09/2022
Initial Report FDA Received Date03/03/2022
Supplement Report FDA Received Date05/04/2022
05/09/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown